Alert archive / Maryland / Flash Flood Warnings in 2020
Flash Flood Warning 53, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Aug 23, 2020, 7:45 PM EDT for Baltimore County, Maryland. It was in force for 81 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 23, 2020, 7:45 PM EDT (23:45 UTC)
- Expired
- Aug 23, 2020, 9:06 PM EDT
- In force
- 81 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Baltimore County, MD
The radar
The Sterling radar (KLWX), 91 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 11.8 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1048 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 721 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 2:06 PM EDT, 5 hours 39 minutes earlier.
Area forecast discussion, Aug 23, 2:06 PM EDT, 5 hours 39 minutes before
Area Forecast Discussion National Weather Service Baltimore MD/Washington DC 206 PM EDT Sun Aug 23 2020 .SYNOPSIS... High pressure will persist over the western Atlantic through Monday while a surface trough remains over the area during this time. A cold front will approach the area for Tuesday into Wednesday before high pressure strengthens over the Atlantic late in the week. && .NEAR TERM /THROUGH TONIGHT/... Thunderstorms beginning to develop in 2 areas at this time. The first is over northeast MD, in association with a departing shortwave trough axis and the Bay breeze. This area has a lot more to work with in terms of thermodynamic parameters and wind shear. MLCAPE values now around 2000 J/kg, per the latest mesoanalysis. Effective shear is in the 30-35 knot range as well, likely locally enhanced by the bay breeze at the low levels as well. For this reason, any storms that get going in this region will likely pose the highest risk for any severe weather today. Locally damaging wind gusts are possible, along with the potential for some small hail. While ML lapse rates are weak, moderate CAPE and shear could allow for some storms to over achieve here. The second area of convection is over the higher terrain, with the help of the terrain circulation. This round of convection may gradually build towards the east through this evening. Shear and instability are not nearly as favorable out west, with CAPE approaching 1000 J/kg, and shear 20-25 knots. While some gusty winds can not be ruled out, don't see much of a severe threat here. These storms may reach the metro areas later this afternoon/evening, before dissipating after sunset. The flooding threat is far less significant today, as storms should generally be on the move in faster flow aloft and in the absence of a stalled low-level boundary. Additionally, PWATs in the area hardest hit yesterday are much lower as well, so this should also help out. HREF probs have much less rain today overall, and don't really paint a bullseye anywhere in particular. If anywhere, actually central MD may have the highest threat of heaviest rain, but the flash flood guidance (FFG) there is also higher at this point. The exception, as always, is the metro areas. Baltimore in particular has very low FFG, so will have to watch that area through this evening. As mentioned previously, convection will dissipate after sunset, with gradual clearing expected overnight. Guidance is less aggressive with fog formation tonight. Low temperatures will drop into the mid 60s to low 70s. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... The surface and upper level patterns remain relatively unchanged on Monday. Surface high pressure remains to the southeast, with a surface trough holding firm along the Blue Ridge. Meanwhile, the upper ridge remains to the south, with another shortwave pushing through the area late Monday afternoon/evening. Surface flow out of the southwest will continue to funnel in warm and moist air north into the region, leading to continued chances for showers and thunderstorms during the afternoon/evening. High temperatures Monday will be very similar to today, with highs around the upper 80s to low 90s. There could be a few stronger storms, though severe weather parameters are marginal at best. Storms will also likely have movement with modest westerly flow aloft, so the flooding threat should be minimal as well, but can't be ruled out over central VA, where the flash flood guidance is particularly low. Any convection should die off overnight, with partial clearing expected and continued light winds. This could lead to some fog/lower clouds once again, particularly in areas that see any rain. Low temperatures expected to range from the low to mid 60s in the higher elevations to the low 70s along/east of I-95. More significant potential for severe weather exists on Tuesday afternoon/evening however. With the main trough having finally pushed just to the east, and ridging building in from the west, our area will be squarely within the northwesterly flow aloft between the two. Hot temperatures and high humidity will lead to ample instability on Tuesday across the Ohio Valley and into the Mid-Atlantic and Northeast. Meanwhile, a cold front will be approaching from the north, but not arrive in our area until much later in the afternoon. With unidirectional westerly to west-northwesterly flow aloft through the early portion of the day, things likely stay dry and hot for much of the day. By the afternoon/evening, models are trying to bring an upper level disturbance and attendant cold front across the region. If this occurs during, or near, peak heating there could be some severe storms with damaging winds due to stronger shear and fast storm motions. In general, the severe risk increases with northward extent across the area. Guidance has been very iffy with this setup, and it is unclear exactly how this is going to shake out, so monitor latest forecast for updates. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... A weak boundary will remain over the region Wednesday while a northwest flow aloft continues around a subtropical ridge centered over the southeastern CONUS. There will likely be little temperature gradient with the boundary, but there may be a dewpoint gradient. Therefore, more hot (and humid southwest of the boundary for locations near and southwest of the Potomac River) conditions are likely along with the chance for showers and thunderstorms. Some storms may be strong to perhaps even severe given the chance for moderate to high CAPE due to the heat and humidity combined with the northwest flow aloft. The boundary will dissipate Wednesday night into Thursday, and high pressure over the Atlantic will control the weather pattern for the rest of the week. Hot and humid conditions are expected during this time. A cold front may impact the area during the weekend and tropical moisture rotating a subtropical ridge to our south may also move into the area at the same time. Confidence in timing and details remain low at this time, but this may enhance the threat for showers and thunderstorms. && .AVIATION /16Z SUNDAY THROUGH THURSDAY/... VFR conditions will prevail this afternoon, with scattered mid- level clouds all that is really expected. Scattered thunderstorms will develop this afternoon, with MRB/CHO seeing the first of any activity most likely. Scattered thunderstorms potentially arrive in the metro areas this evening, but coverage that far east does remain questionable. Guidance really likes the BWI/MTN area for storms later this afternoon/evening, so will reflect that in the TAFs. Guidance is less robust with fog tonight, with the best potential at MRB, CHO, and perhaps IAD. Scattered thunderstorms will be possible Monday afternoon and early evening. Thunderstorm forecast for Tuesday remains very uncertain, with the highest chance at MRB/BWI/MTN. Otherwise VFR conditions should prevail as high pressure builds to the south. VFR conditions are expected most of the time for Wednesday through Friday. A shower or thunderstorm is possible, mainly during the afternoon and evening hours each day. Coverage is most likely to be isolated or scattered. Any storm that develops could be strong to perhaps even severe given the heat and humidity that will be providing an unstable atmosphere. A cold front and tropical moisture may impact the area Saturday. This may enhance the threat for showers and thunderstorms. && .MARINE... Isolated to scattered thunderstorms are possible each afternoon and evening through Tuesday. Some of these storms will have the potential to produce gusty winds that may necessitate Special Marine Warnings. Otherwise, winds will remain generally light out of the south today, becoming southwesterly on Monday and westerly on Tuesday. Can't rule out some marginal SCA gusts on the bay during the overnight hours each day as well, but looks to be a low probability. A boundary will likely remain near the waters Wednesday. An onshore flow is possible during this time. The boundary will dissipate Wednesday night into Thursday and high pressure over the Atlantic will control the weather for late in the week. A Small Craft Advisory may be needed for west to southwest winds over the waters during this time. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...None. MD...None. VA...None. WV...None. MARINE...None. && SYNOPSIS...BJL NEAR TERM...CJL SHORT TERM...CJL LONG TERM...BJL AVIATION...BJL/CJL/ADS MARINE...BJL/CJL/ADS
Hazardous weather outlook, Aug 23, 1:14 PM EDT, 6 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 114 PM EDT Sun Aug 23 2020 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-241000- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 114 PM EDT Sun Aug 23 2020 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...This Afternoon and Tonight A couple thunderstorms may produce locally damaging wind gusts this afternoon and evening along with an isolated threat for flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday Damaging wind gusts from isolated to scattered severe thunderstorms are possible Tuesday afternoon and Tuesday night. .SPOTTER INFORMATION STATEMENT... Please send any flood or wind damage reports to the National Weather Service. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-241000- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 114 PM EDT Sun Aug 23 2020 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...This Afternoon and Tonight A couple thunderstorms may produce locally damaging wind gusts this afternoon and evening along with an isolated threat for flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday Damaging wind gusts from isolated to scattered severe thunderstorms are possible on Tuesday afternoon and Tuesday night. .SPOTTER INFORMATION STATEMENT... Please send any flood or wind damage reports to the National Weather Service.
In the hours before
Local storm report, Aug 23, 5:27 PM EDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
527 PM EDT SUN AUG 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 PM TSTM WND DMG 1 SSE FREDERICK 39.42N 77.41W
08/23/2020 FREDERICK MD 911 CALL CENTER
TREE DOWN AT N BENTZ ST AND DILL AVE
&&
EVENT NUMBER LWX2002172
LFRLocal storm report, Aug 23, 5:30 PM EDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
530 PM EDT SUN AUG 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM TSTM WND DMG BUCKEYSTOWN 39.33N 77.43W
08/23/2020 FREDERICK MD TRAINED SPOTTER
SPOTTER REPORTED MULTIPLE LARGE TREE LIMBS THAT FELL IN
BACKYARD.
&&
EVENT NUMBER LWX2002173
MSSLocal storm report, Aug 23, 5:44 PM EDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
544 PM EDT SUN AUG 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 PM TSTM WND DMG 2 W FREDERICK 39.42N 77.45W
08/23/2020 FREDERICK MD 911 CALL CENTER
TREE DOWN AT 34 LIVINGSTONE TERRACE
&&
CORRECTED EVENT TIME
EVENT NUMBER LWX2002171
LFRLocal storm report, Aug 23, 6:04 PM EDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
604 PM EDT SUN AUG 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND GST 2 W NEW MARKET 39.38N 77.32W
08/23/2020 M58 MPH FREDERICK MD MESONET
&&
EVENT NUMBER LWX2002174
LFRLocal storm report, Aug 23, 6:48 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
648 PM EDT SUN AUG 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM MARINE TSTM WIND 3 ESE CHASE 39.36N 76.32W
08/23/2020 M44 MPH ANZ531 MD BUOY
&&
EVENT NUMBER LWX2002175
LFRLocal storm report, Aug 23, 7:05 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
705 PM EDT SUN AUG 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0703 PM HAIL 2 S ROSEDALE 39.30N 76.51W
08/23/2020 M1.00 INCH BALTIMORE MD TRAINED SPOTTER
&&
EVENT NUMBER LWX2002176
LFRThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 8:29 PM EDT | Areal Flood Warning | LWX | Albemarle, Augusta, Nelson, City of Staunton, City of Waynesboro | 6 hr |
| Aug 22, 9:37 PM EDT | Flash Flood Warning | LWX | Augusta, Nelson | 4 hr |
| Aug 22, 10:07 PM EDT | Flash Flood Warning | LWX | Augusta, City of Staunton, City of Waynesboro | 4 hr |
| Aug 23, 4:24 PM EDT | Special Marine Warning | LWX | 2 hr | |
| Aug 23, 5:51 PM EDT | Special Marine Warning | LWX | 114 min | |
| Aug 23, 7:09 PM EDT | Special Marine Warning | LWX | 87 min | |
| Aug 23, 4:23 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore, Harford | 52 min |
| Aug 23, 5:01 PM EDT | Severe Thunderstorm Warning | LWX | Frederick | 44 min |
| Aug 23, 5:29 PM EDT | Severe Thunderstorm Warning | LWX | Carroll, Frederick, Howard, Montgomery | 46 min |
| Aug 23, 6:58 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore, City of Baltimore | 47 min |
| Aug 23, 7:34 PM EDT | Areal Flood Warning | LWX | Baltimore, City of Baltimore | 2 hr |
| Aug 23, 7:49 PM EDT | Areal Flood Warning | LWX | Pendleton | 116 min |
Nearby
Flash Flood Warnings in Maryland, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.